Hail, Kingsbury
- When
- June 18, 10:41 PM CST
- Where
- Kingsbury County, 4 mi E of Bancroft
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.470, -97.670
Large hail damaged garden plants.
Thunderstorms produced large hail and damaging winds in Kingsbury and Brookings Counties in southeast South Dakota from just before to just after midnight on June 18th and 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and damaging winds in Kingsbury and Brookings Counties in southeast South Dakota from just before to just after midnight on June 18th and 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 18, 6:25 PM CST, 4 hours 16 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 725 PM CDT MON JUN 18 2012 .DISCUSSION... HAVE UPDATED THE FORECAST TO SPEED UP TIMING OF THUNDERSTORM POTENTIAL. BATCH OF ALTOCUMULUS BEGINNING TO SPREAD ACROSS WESTERN NEBRASKA INTO SOUTHWESTERN SOUTH DAKOTA IN RESPONSE TO SUBTLE UPPER WAVE MOVING ACROSS THE AREA. AS LOW LEVEL JET INCREASES THIS EVENING...MOISTURE TRANSPORT IS EXPECTED TO RAPIDLY INCREASE INITIATING ELEVATED STORMS. LAPSE RATES ARE DRY ADIABATIC FROM 700-550 MB CREATING THE POTENTIAL FOR LARGE HAIL. THIS IS COVERED WELL IN THE HWO...WILL JUST MOVE TIMING UP SLIGHTLY. LOWS LOOK REASONABLE GIVEN STRONG LOW LEVEL JET DEVELOPING AS WARM FRONT LIFTS BACK TO THE NORTH ACROSS THE AREA. && .AVIATION.../FOR THE 00Z TAF ISSUANCE/ THE MAIN CONCERN FOR AVIATION THE NEXT 24 H WILL BE CONVECTION OVERNIGHT AND WINDS LATER TONIGHT AND TUESDAY. IN GENERAL...VFR CONDITIONS ARE EXPECTED ACROSS THE AREA THROUGH 00Z WED. HOWEVER...THERE WILL BE PERIODS OF MVFR AND EVEN BRIEFLY IFR CONDITIONS IN STRONGER THUNDERSTORMS OVERNIGHT. FOR TAF SITES...KHON IS WHERE THE BEST CHANCE FOR STORMS LOOKS TO BE FROM 04Z TO 07Z. BUT THE CHANCE WILL EXIST NORTH OF I-90...ESPECIALLY TOWARD HWY 14 FROM KHON TO KMML. TOWARD I-90...THERE IS A SLIGHT CHANCE OF A STORM BUT THE PROBABILITY IS TOO LOW TO INCLUDE IN THE KFSD TAF AT THIS TIME. AS FOR WINDS...THE LOW LEVEL JET WILL REALLY INCREASE OVERNIGHT. AT KFSD AND KSUX...THE WARM FRONT IS WILL MOVE THROUGH AROUND 00Z AND 06Z RESPECTIVELY. BUT EVEN AFTER FROPA...WITH WINDS ALOFT FROM 40 KTS NEAR KFSD TO 50 KTS AT KSUX...LLWS WILL EXIST FOR A TIME LATE TONIGHT INTO EARLY TUESDAY MORNING. AS IT MIXES OUT EARLY TOMORROW WINDS WILL GO S AND GRADUALLY SSW WITH GUSTS TO 30 KTS. THE COLD FRONT WILL GO THROUGH KHON EARLY IN THE AFTERNOON AND APPROACHING KFSD BY 00Z. WHILE THERE IS AGAIN A LOW CHANCE OF THUNDERSTORMS IN THE LATE AFTERNOON...THE BETTER CHANCE WILL BE AFTER 00Z SO THEY ARE NOT INCLUDED IN TAFS AT THIS TIME./SCHUMACHER && .PREV DISCUSSION.../ISSUED AT 350 PM CDT/ WARM FRONTAL BOUNDARY REMAINS VIRTUALLY STATIONARY ACROSS OUR SOUTHEAST...FROM NEAR VERMILLION SOUTH DAKOTA TO NEAR ESTHERVILLE IOWA. VERY WARM MID LEVEL TEMPERATURES ARE KEEPING THE BOUNDARY LAYER WELL CAPPED...AND ASIDE FROM SOME SCATTERED CUMULUS CLOUDS THIS EVENING...DO NOT EXPECT ACTIVE WEATHER NEAR THIS BOUNDARY. LATE THIS EVENING...THE LOWER LEVEL JET IS EXPECTED TO BEGIN INCREASING ACROSS THE EASTERN TWO THIRDS OF THE FORECAST AREA WHILE THE WARM FRONT LIFTS NORTHWARD AND A MID LEVEL WAVE EJECTS FROM THE ROCKIES INTO THE HIGH PLAINS. ISOLATED THUNDERSTORMS ARE POSSIBLE INTO OUR FAR WESTERN COUNTIES LATE THIS EVENING AND COULD SPREAD NORTHEASTWARD AND INCREASE AFTER MIDNIGHT. NAM FORECAST SOUNDINGS PAINT MUCAPE AROUND 2000 J/KG INTO THE EARLY MORNING WHILE EFFECTIVE SHEAR INCREASES TO AROUND 40 TO 60 KT ACROSS OUR FAR WEST. THE BEST POTENTIAL FOR THUNDERSTORMS WILL BE INTO THE HIGHWAY 14 CORRIDOR WITH LESSER CHANCES AS FAR SOUTH AS INTERSTATE 90. ACTIVITY SHOULD DIMINISH AND MOVE OUT OF THE AREA AROUND DAYBREAK TUESDAY. LOWS TONIGHT WILL BE QUITE MILD WITH MOST LOCATIONS IN THE 70S. DIFFICULT FORECAST FOR TUESDAY WITH THE MAIN QUESTION BEING THE TIMING OF THE FRONT DROPPING SOUTHEASTWARD AS A COLD FRONT. AHEAD OF THE FRONT...TEMPERATURES WILL BE QUITE HOT AS WINDS TURN SOUTHWARD AND BECOME WINDY. MODELS ARE STILL SOMEWHAT UNCERTAIN ABOUT THE TIMING OF THE FRONT...WHICH COULD SPELL THE DIFFERENCE BETWEEN HIGHS IN THE 80S OR CLOSE TO THE CENTURY MARK. IT LOOKS LIKE OUR FAR WEST WILL SEE A PASSAGE AROUND MID DAY WITH TEMPERATURES ON THE COOLER SIDE. WENT AHEAD A BUMPED UP HIGHS INTO THE MID TO UPPER 90S ACROSS OUR SOUTHEAST WHERE SKIES ARE MORE LIKELY TO REMAIN MOSTLY SUNNY WITH SOUTHERLY WINDS THROUGH THE DAY. ISOLATED STORMS WILL BE POSSIBLE ALONG THE FRONT LATE IN THE AFTERNOON WHICH WOULD POSE ANOTHER SEVERE THREAT IF ANYTHING MANAGES TO GET GOING. BUT AGAIN...THE TIMING AND LOCATION OF THE FRONT MAKE THINGS DIFFICULT TO PINPOINT AT THIS TIME. / THE COLD FRONT WILL CONTINUE TO MOVE ACROSS THE CWA TUESDAY EVENING INTO THE OVERNIGHT HOURS. STILL TIMING DIFFERENCES...WITH THE ECMWF SLOWER THAN THE NAM...GFS AND SREF SOLUTIONS. CONVECTION CHANCES ALSO UNCERTAIN OUT AHEAD OF THE FRONT. CONVERGENCE ALONG THE FRONT COMBINED WITH CONTINUED HEATING AND THE APPROACH OF THE UPPER LEVEL TROUGH...MAY BE ENOUGH TO BREAK THE CAP. MLCAPE EXPECTED TO BE AROUND 2500 J/KG OUT AHEAD OF THE FRONT. DEEP LAYER SHEAR EXPECTED TO BE AROUND 30 KTS AHEAD OF IT AS WELL...WHICH WHILE NOT EXTREME...SHOULD BE ENOUGH TO ALLOW FOR SOME STORM ORGANIZATION. THIS COMBINED WITH THE HIGH INSTABILITY...WILL LEAD TO A SEVERE THREAT INTO THE EVENING HOURS IF STORMS FORM. BUT A STRONG AND RELATIVELY DEEP CAP AHEAD OF THE FRONT MAY NOT ALLOW STORMS TO FORM...SO WILL HAVE TO WATCH FUTURE TRENDS. WITH TIMING DIFFERENCES IN THE FRONT...THE LOCATION OF THIS POSSIBLE CONVECTION IS EVEN UNCERTAIN...WITH A CHANCE PROBABLY ANYWHERE FROM THE JAMES RIVER EASTWARD. LOOKS MORE CERTAIN THAT SHOWERS AND STORMS FORM IN THE POST FRONTAL ENVIRONMENT INTO THE OVERNIGHT HOURS AS UPPER LEVEL FORCING INCREASES. THESE STORMS SHOULD NOT BE SEVERE...BUT WITH STORM MOTION PARALLEL TO THE FRONT COULD SEE SOME HEAVY RAIN. AGAIN LOCATION OF THE HEAVIEST RAIN STILL UNCERTAIN AND DEPENDENT ON WHERE 850MB FRONT SETS UP. WEDNESDAY WILL LIKELY SEE SHOWERS AND STORMS LINGERING IN THE EAST...WITH CLEARING FROM WEST TO EAST THROUGH THE DAY. THE STORMS MAY LINGER IN OUR FAR EAST INTO THE EARLY AFTERNOON HOURS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HIGHS WEDNESDAY WILL GENERALLY BE IN THE 70S TO AROUND 80. HIGH PRESSURE BUILDS OVERHEAD WEDNESDAY NIGHT INTO THURSDAY MORNING...ALLOWING LOWS TO DROP INTO THE 50S OVER MUCH OF THE AREA. THURSDAY LOOKS DRY AND WARMER AS THE RIDGE BUILDS BACK IN...WITH HIGHS MAINLY IN THE LOWER 80S. ON FRIDAY THE WARM FRONT BEGINS TO LIFT BACK NORTH AS A SHORTWAVE PUSHES EAST OVER THE RIDGE. MUCH OF FRIDAY WILL REMAIN DRY...ALTHOUGH WILL BE EVEN WARMER...HIGHS IN THE 80S...WITH READINGS AROUND 90 WEST OF THE JAMES RIVER. OUR NEXT ACTIVE WEATHER LOOKS TO OCCUR FRIDAY EVENING INTO THE OVERNIGHT HOURS. AS THE LOW LEVEL JET KICKS IN...WE WILL SEE ANOTHER ROUND OF IMPRESSIVE LOW LEVEL THETAE ADVECTION UP OVER THE WARM FRONT. THUS EXPECTING ELEVATED SHOWERS AND THUNDERSTORMS TO FORM NORTH OF THE FRONT FRIDAY EVENING AND CONTINUE INTO THE OVERNIGHT HOURS. THE CHANCE FOR THESE STORMS EXISTS OVER THE WHOLE CWA...ALTHOUGH THE GREATEST THREAT CURRENTLY LOOKS TO BE FROM STORM LAKE..TO SIOUX FALLS...TO CHAMBERLAIN...AND POINTS NORTH AND EAST. WITH DECENT ELEVATED CAPE AND SHEAR AGAIN EXPECTED...THESE STORMS MAY POSE A SEVERE HAIL THREAT. WINDS LIKELY TURN NORTHEASTERLY BEHIND THIS WAVE AS THE BOUNDARY PUSHES BACK SOUTH. SATURDAYS TEMPERATURES DEPENDENT ON HOW QUICK THIS BOUNDARY PUSHES ACROSS...SO STAYED WITH MODEL CONSENSUS VALUES FOR NOW. RIDGE BEGINS TO BUILD BACK IN SUNDAY INTO MONDAY. BOTH DAYS LOOK DRY FOR NOW WITH TEMPERATURES WARMING BACK TO ABOVE NORMAL LEVELS...GENERALLY 80S...WITH 90S POSSIBLE WEST OF THE JAMES BY MONDAY. /CHENARD && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 933 PM CDT MON JUN 18 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 933 PM CDT MON JUN 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO THE MIDDLE JAMES RIVER VALLEY AFTER 10 PM...THEN SPREAD EAST ACROSS AREAS GENERALLY NORTH OF INTERSTATE 90 DURING THE LATE NIGHT HOURS. ISOLATED SEVERE STORMS PRODUCING HAIL TO THE SIZE OF HALF DOLLARS WILL BE POSSIBLE THROUGH 4 AM NORTH OF A LINE FROM PLATTE SOUTH DAKOTA TO MARSHALL MINNESOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS DEVELOPING ALONG A COLD FRONT EAST OF A LINE FROM DE SMET TO TYNDALL SOUTH DAKOTA LATE TUESDAY AFTERNOON. IF STORMS ARE ABLE TO DEVELOP...WHICH IS UNCERTAIN AT THIS TIME...THESE STORMS COULD BECOME SEVERE. THUNDERSTORMS WILL BECOME MORE LIKELY TUESDAY NIGHT ACROSS THE FORECAST AREA. HOWEVER THE THREAT OF SEVERE STORMS WILL DECREASE IN THE EARLY MORNING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 PM NORTH OF A LINE FROM PLATTE SOUTH DAKOTA TO MARSHALL MINNESOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 04:41 UTC.
11 hail, 2 thunderstorm wind. Local standard time, as filed.
Large hail damaged garden plants.
Large hail up to baseball size caused an unknown amount of damage to vehicles, windows, roofs, and crops over a long path.
Large hail caused an unknown amount of damage to vehicles and crops.
Thunderstorm winds blew down several trees and numerous large branches.
Large hail caused a significant but unknown amount of damage to corn crops.
Large hail continued to cause vehicle and crop damage along a path several miles long. The amount of damage was not known.
Large hail caused an unknown amount of damage to vehicles and crops.
Thunderstorm winds caused tree damage, including a one foot diameter tree and several branches blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396220, 396224, 396225, 396226, 396227, 396228, 396229, 396232, 396235, 396236, 396238, 396239, 396240.